Health Guide
Drug Guide

Antihistamine, decongestant, and analgesic combination (Oral route)

Brand Names:

Dosage Forms:

Uses of This Medicine:

In November 2000, the Food and Drug Administration (FDA) issued a public health warning regarding phenylpropanolamine (PPA) due to the risk of hemorrhagic stroke. The FDA, supported by results of a research program, requested that manufacturers voluntarily discontinue marketing products that contain PPA and that consumers work with their healthcare providers to select alternative products.

Antihistamine, decongestant, and analgesic combinations are taken by mouth to relieve the sneezing, runny nose, sinus and nasal congestion (stuffy nose), fever, headache, and aches and pain of colds, influenza, and hay fever. These combinations do not contain any ingredient to relieve coughs.

Antihistamines are used to relieve or prevent the symptoms of hay fever and other types of allergy. They may also help relieve some symptoms of the common cold, such as sneezing and runny nose. They work by preventing the effects of a substance called histamine, which is produced by the body. Antihistamines contained in these combinations are:

brompheniramine, chlorpheniramine, dexbrompheniramine, diphenhydramine, pheniramine, phenyltoloxamine, pyrilamine, and triprolidine.

Decongestants, such as phenylephrine, and pseudoephedrine, produce a narrowing of blood vessels. This leads to clearing of nasal congestion, but it may also cause an increase in blood pressure in patients who have high blood pressure.

Analgesics, such as acetaminophen and salicylates (e.g., aspirin, sodium salicylate), are used in these combination medicines to help relieve fever, headache, aches, and pain.

Some of these medicines are available without a prescription. However, your doctor may have special instructions on the proper dose of these medicines for your medical condition.

Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects .

Before Using This Medicine:

Allergies

Tell your doctor if you have ever had any unusual or allergic reaction to medicines in this group or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.

Children

Very young children are usually more sensitive to the effects of this medicine. Increases in blood pressure, nightmares, unusual excitement, nervousness, restlessness, or irritability may be more likely to occur in children. Also, mental changes may be more likely to occur in young children taking these combination medicines.

Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects .

Before giving any of these combination medicines to a child, check the package label very carefully. Some of these medicines are too strong for use in children. If you are not certain whether a specific product can be given to a child, or if you have any questions about the amount to give, check with your health care professional.

Do not give aspirin or other salicylates to a child or teenager with a fever or other symptoms of a virus infection, especially flu or chickenpox, without first discussing their use with your child's doctor. This is very important because salicylates may cause a serious illness called Reye's syndrome in children and teenagers with fever caused by a virus infection, especially flu or chickenpox. Also, children may be more sensitive to the aspirin or other salicylates contained in some of these medicines, especially if they have a fever or have lost large amounts of body fluid because of vomiting, diarrhea, or sweating.

Older adults

The elderly are usually more sensitive to the effects of this medicine. Confusion, difficult or painful urination, dizziness, drowsiness, feeling faint, or dryness of mouth, nose, or throat may be more likely to occur in elderly patients. Also, nightmares or unusual excitement, nervousness, restlessness, or irritability may be more likely to occur in the elderly.

Pregnancy

The occasional use of antihistamine, decongestant, and analgesic combinations is not likely to cause problems in the fetus or in the newborn baby. However, when these medicines are used at higher doses and/or for a long time, the chance that problems might occur may increase. For the individual ingredients of these combinations, the following apply:

Regular use of salicylates late in pregnancy may cause unwanted effects on the heart or blood flow in the fetus or newborn baby. Use of salicylates during the last 2 weeks of pregnancy may cause bleeding problems in the fetus before or during delivery, or in the newborn baby. Also, too much use of salicylates during the last 3 months of pregnancy may increase the length of pregnancy, prolong labor, cause other problems during delivery, or cause severe bleeding in the mother before, during, or after delivery. Do not take aspirin during the last 3 months of pregnancy unless it has been ordered by your doctor.

Breast-feeding

If you are breast-feeding the chance that problems might occur depends on the ingredients of the combination. For the individual ingredients of these combinations, the following apply:

Other medicines

Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking any of these medicines, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using medicines in this class with any of the following medicines is not recommended. Your doctor may decide not to treat you with a medication in this class or change some of the other medicines you take.

Using medicines in this class with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

Other interactions

Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. Discuss with your healthcare professional the use of your medicine with food, alcohol, or tobacco.

Using medicines in this class with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use your medicine, or give you special instructions about the use of food, alcohol, or tobacco.

Other medical problems

The presence of other medical problems may affect the use of medicines in this class. Make sure you tell your doctor if you have any other medical problems, especially:

Proper Use of This Medicine:

Take this medicine only as directed. Do not take more of it and do not take it more often than recommended on the label, unless otherwise directed by your doctor. To do so may increase the chance of side effects.

If this medicine irritates your stomach, you may take it with food or a glass of water or milk, to lessen the irritation.

For patients taking the extended-release tablet form of this medicine:

If a combination medicine containing aspirin has a strong vinegar-like odor, do not use it. This odor means the medicine is breaking down. If you have any questions about this, check with your pharmacist.

Dosing

The dose medicines in this class will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of these medicines. If your dose is different, do not change it unless your doctor tells you to do so.

The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.

For cold symptoms and sinus pain and congestion:

Missed dose

If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.

Storage

Keep out of the reach of children.

Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.

Do not keep outdated medicine or medicine no longer needed.

Precautions While Using This Medicine:

Before you have any skin tests for allergies, tell the doctor in charge that you are taking this medicine. The results of the test may be affected by the antihistamine in this medicine.

Check with your doctor if your symptoms do not improve or become worse, or if you have a high fever.

The antihistamine in this medicine will add to the effects of alcohol and other central nervous system (CNS) depressants (medicines that slow down the nervous system, possibly causing drowsiness). Some examples of CNS depressants are other antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; prescription pain medicine or narcotics; barbiturates; medicine for seizures; muscle relaxants; or anesthetics, including some dental anesthetics. Check with your doctor before taking any of the above while you are taking this medicine.

Also, stomach problems may be more likely to occur if you drink alcoholic beverages while taking a medicine that contains aspirin. In addition, drinking large amounts of alcoholic beverages while taking a medicine that contains acetaminophen may cause liver damage.

The antihistamine in this medicine may cause some people to become drowsy, dizzy, or less alert than they are normally. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert.

The decongestant in this medicine may cause some people to become nervous or restless or to have trouble in sleeping. If you have trouble in sleeping, take the last dose of this medicine for each day a few hours before bedtime. If you have any questions about this, check with your doctor.

Also, this medicine may add to the CNS stimulant and other effects of diet aids. Do not use medicines for diet or appetite control while taking this medicine unless you have checked with your doctor.

Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine.

Antihistamines may cause dryness of the mouth, nose, and throat. For temporary relief of mouth dryness, use sugarless candy or gum, melt bits of ice in your mouth, or use a saliva substitute. However, if your mouth continues to feel dry for more than 2 weeks, check with your dentist. Continuing dryness of the mouth may increase the chance of dental disease, including tooth decay, gum disease, and fungus infections.

Check the label of all over-the-counter (OTC), nonprescription, and prescription medicines you now take. If any contain acetaminophen or aspirin or other salicylates, including diflunisal or bismuth subsalicylate (e.g., Pepto-Bismol), be especially careful. This combination medicine contains acetaminophen and/or a salicylate. Therefore, taking it while taking any other medicine that contains these drugs may lead to overdose. If you have any questions about this, check with your health care professional.

For patients taking aspirin-containing medicine:

For diabetic patients taking salicylate-containing medicine, false urine sugar test results may occur:

Smaller doses or occasional use usually will not affect urine sugar tests. If you have any questions about this, check with your health care professional, especially if your diabetes is not well controlled.

Side Effects of This Medicine:

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Although serious side effects occur rarely when this medicine is taken as recommended, they may be more likely to occur if: too much medicine is taken, it is taken in large doses, or it is taken for a long time.

Get emergency help immediately if any of the following symptoms of overdose occur:

For all combinations
Clumsiness or unsteadiness
convulsions (seizures)
drowsiness (severe)
dryness of mouth, nose, or throat (severe)
fast heartbeat
flushing or redness of face
hallucinations (seeing, hearing, or feeling things that are not there)
headache (continuing and/or severe)
increased sweating
nausea or vomiting (severe or continuing)
shortness of breath or troubled breathing
stomach cramps or pain (severe or continuing)
trouble in sleeping
For acetaminophen-containing only
Diarrhea
loss of appetite
swelling or tenderness in the upper abdomen or stomach area

Signs of severe acetaminophen overdose may not appear until 2 to 4 days after the overdose is taken, but treatment to prevent liver damage or death must be started within 24 hours or less after the overdose is taken.

For salicylate-containing only
Any loss of hearing
bloody urine
changes in behavior (in children)
confusion
diarrhea (severe or continuing)
drowsiness or tiredness (severe, especially in children)
fast or deep breathing (especially in children)
fever
ringing or buzzing in ears (continuing)
uncontrollable flapping movements of the hands (especially in elderly patients)
unusual thirst
vision problems

Check with your doctor as soon as possible if any of the following side effects occur:

More common
Nausea or vomiting
stomach pain (mild)
Less common or rare
Bloody or black tarry stools
changes in urine or problems with urination
skin rash, hives, or itching
sore throat and fever
swelling of face, feet, or lower legs
tightness in chest
unusual bleeding or bruising
unusual tiredness or weakness
vomiting of blood or material that looks like coffee grounds
weight gain (unusual)
yellow eyes or skin

Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

More common
Drowsiness
heartburn or indigestion (for salicylate-containing medicines)
thickening of mucus
Less common
(more common with high doses)
Blurred vision
confusion
difficult or painful urination
dizziness
dryness of mouth, nose, or throat
headache
loss of appetite
nightmares
pounding heartbeat
ringing or buzzing in ears
skin rash
stomach upset or stomach pain
unusual excitement, nervousness, restlessness, or irritability

Not all of the side effects listed above have been reported for each of these medicines, but they have been reported for at least one of them. There are some similarities among these combination medicines, so many of the above side effects may occur with any of these medicines.

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.


Last Updated: 10/12/2016

Thomson Micromedex. All rights reserved.

Thomson & A.D.A.M